Tornadoes · United States · Minnesota · 2017
EF1 tornado, Rushmore to Bigelow, Minnesota, August 18, 2017
From Rushmore to Bigelow, this EF1 tornado ran 1.3 miles across Nobles County on August 18, 2017, touching down at 7:37 PM CDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- August 18, 2017
- Touchdown
- 7:37 PM CDT (00:37 UTC)
- Lifted
- 7:43 PM CDT (00:43 UTC)
- On the ground
- 6 minutes
- Path length
- 1.3 miles (2.2 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Crop damage
- $75,000
- County
- Nobles County
- Touchdown point
- 43.630, -95.820
- Lift-off point
- 43.612, -95.809
- Record number
- 1708181837-01
The damage survey
16 damage points were recorded along this path by NWS FSD, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.
- photo looking southeast of hog confinement building
- crops damaged to the north of building
- tornado crossed road and lifted shortly thereafter
- touchdown in corn field very evident. width is 150 yards
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
One lone thunderstorm developed in west central Minnesota and quickly became severe and produced hail, wind, and even the strongest tornado of the year in our area.
EF-1 tornado hit a hog confinement building before the storm crossed Interstate 90. 20 to 30 hogs were killed.
EF-1 tornado was responsible for mainly crop damage after crossing Interstate 90.
EF-1 tornado resulted in mainly crop damage along it's path. The tornado crossed into Osceola County of northwest Iowa before dissipating.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the tornado touched down at Aug 18, 6:04 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Aug 18, 6:04 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 604 PM CDT Fri Aug 18 2017 .SHORT TERM...(This evening through Saturday) Issued at 234 PM CDT Fri Aug 18 2017 A 75-85 knot jet was diving south into the central Dakotas early this afternoon. This was aiding the development of a mid and upper level circulation over northeast SD into west central MN. At the surface winds were turning to the northwest west of Interstate 29 while a southwest winds was in place along and east of the Interstate. Suspect that storms will develop along this pre frontal trough of sorts by 20z to 21z in an environment that was marginally favorable for severe weather. Afternoon CAPE values will likely be around 2000 J/kg with about 35 knots of deep layer shear, the majority of this shear was above about 2 km. But, with the very light wind field ahead of the inverted trough the enhanced stretching potential is increasing so maybe a few funnels will be possible with the stronger updrafts. Hail will be the most likely severe weather scenario with the freezing level at about 10000 feet. Most of this activity will be east of the area by about 0z so looking at a window of about 4 hours or so of possible thunderstorms. After a few initial strong updrafts expect activity to become more multi cellular and not as strong. After the convection dissipates and moves east high pressure will settle in, but the low level air mass will remain fairly moist. This does support the potential for fog, especially along and east of Interstate 29. Will have fog in the forecast from about 8z through 14z. After the fog burns off on Saturday morning the day should prove to be very nice, with southerly winds increasing from west to east. Lows Saturday morning will be in the lower to mid 50s with highs on Saturday from near 80 in southwest MN to near 90 in central SD. .LONG TERM...(Saturday night through Friday) Issued at 234 PM CDT Fri Aug 18 2017 Several periods of active weather through the medium and extended portions of the forecast, with the main concerns focused on Sunday night and again Monday evening. A compact wave is expected to cross Nebraska late Saturday afternoon, sparking convection Saturday evening across central Nebraska. Models are a bit over the place with the northern extent of this activity, but as the LLJ increases could see elevated storms, or perhaps the stratiform area of an MCS drift northward into the overnight hours. A frontal boundary drifts into the area Sunday and stalls as a stationary boundary by late Sunday afternoon. Strong instability, but marginal shear builds along this boundary Sunday afternoon. Soundings continue to show some issues with capping for surface based storms late Sunday afternoon. However, as the LLJ increases in the late evening hours, should see a substancial increase in elevated convection overnight, with a good potential for one or more organized MCS moving through the area. There remains a severe weather threat with evening development. Prior discussions made the valid assessment that most of the effective shear is top heavy in the soundings, but there would be sufficient MUCAPE lifted off the 700 MB level to force strong hailers into the early overnight hours. Eclipse Day Outlook: Big question marks on the degree cloud cover and lingering showers into Monday morning, especially over Minnesota/Iowa counties. Most models are showing a brief window where clouds may scatter late in the morning. The problem is that we may also see a very quick CU field develop by the beginning of the eclipse, with a good deal of ACCAS and high level cirrus. Growing confidence that we'll have to view this eclipse in the local area through some type of cloud cover. Will continue to advertise a drop in the diurnal trend as the peak eclipse takes place, edging 5-7 degrees off temperatures. A unique forecast for sure for later in the day, as it's a rare event to be able to forecast convective redevelopment and the impacts of an eclipse on that development as models have no idea that an eclipse will be taking place. That said, a fairly strong wave moves into the Northern Plains late in the afternoon and should trigger fairly widespread convection into the overnight hours. Mid-level lapse rates increase and effective shear grows, so we could be looking at another potential strong to severe event into Monday evening/overnight. It will be interesting to see how quickly we will recover temperatures and if the eclipse will have a bigger impact on CU development or stratus reinforcement. Tuesday-Thursday: Large scale troughing moves into the northeastern US by Tuesday, bringing high pressure into the central CONUS. A continuation of cool temperatures and dry conditions persist into next weekend. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 553 PM CDT Fri Aug 18 2017 Isolated to scattered thunderstorms will slide across portions of southwestern MN and northwestern IA through about 03Z. These storms are expected to remain to the east of KSUX. Otherwise, with light winds overnight, MVFR/IFR fog may develop generally in areas from the Interstate 29 corridor and eastward, including KFSD and KSUX. Any fog that develops will dissipate after 13Z on Saturday, leading to VFR conditions through the remainder of the TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...08 LONG TERM...Dux AVIATION...JM
Hazardous weather outlook, Aug 18, 4:53 AM CDT, 14 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 453 AM CDT Fri Aug 18 2017 IAZ001>003-012>014-021-022-MNZ071-072-080-081-089-090-097-098- 191000- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Cherokee- Buena Vista-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock- 453 AM CDT Fri Aug 18 2017 This Hazardous Weather Outlook is for portions of northwest Iowa and southwest Minnesota. .DAY ONE...Today and Tonight Ongoing early morning showers and isolated thunderstorms will not be severe. Additional scattered thunderstorms will be possible this afternoon and early evening, mainly from southwest Minnesota into the Iowa Great Lakes. Isolated storms could become severe, with hail to the size of half dollars and wind gusts to 60 mph possible. Late tonight into early Saturday, areas of fog may reduce visibility below one mile at times. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong to severe storms will be possible Sunday night, and again Monday night. Although timing and location are still uncertain, some storms will be capable of producing large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible between 3 pm and 8 pm this afternoon. IAZ020-031-032-NEZ013-014-SDZ038>040-050-052>071-191000- Plymouth-Woodbury-Ida-Dixon-Dakota-Beadle-Kingsbury-Brookings- Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison- Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner- Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 453 AM CDT Fri Aug 18 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Late tonight into early Saturday, areas of fog may develop through the Interstate 29 corridor, reducing visibility below one mile at times. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong to severe storms will be possible Sunday night, and again Monday night. Although timing and location are still uncertain, some storms will be capable of producing large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today.
In the hours before
Local storm report, Aug 18, 5:57 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
557 PM CDT FRI AUG 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL 1 E LAKE BENTON 44.26N 96.28W
08/18/2017 E1.00 INCH LINCOLN MN TRAINED SPOTTER
&&
AKLocal storm report, Aug 18, 6:21 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
621 PM CDT FRI AUG 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL LYND 44.39N 95.89W
08/18/2017 E1.00 INCH LYON MN STORM CHASER
QUARTER SIZE HAIL AND WIDESPREAD ROAD
FLOODING REPORTED IN LYND VIA SOCIAL MEDIA.
&&
AKLocal storm report, Aug 18, 6:35 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
635 PM CDT FRI AUG 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND GST GARVIN 44.21N 95.76W
08/18/2017 E60 MPH LYON MN TRAINED SPOTTER
TRAINED STORM SPOTTER ESTIMATED WINDS
GUSTING TO 60 MPH.
&&
AKLocal storm report, Aug 18, 7:00 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
700 PM CDT FRI AUG 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 8 NNE JEFFERS 44.15N 95.12W
08/18/2017 E1.00 INCH COTTONWOOD MN PUBLIC
&&
DUXLocal storm report, Aug 18, 7:07 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
707 PM CDT FRI AUG 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL LAKE WILSON 44.00N 95.95W
08/18/2017 E1.00 INCH MURRAY MN CO-OP OBSERVER
PEA TO QUARTER SIZE HAIL.
&&
AFLocal storm report, Aug 18, 7:36 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
736 PM CDT FRI AUG 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 2 S WILMONT 43.73N 95.84W
08/18/2017 E1.50 INCH NOBLES MN TRAINED SPOTTER
&&
JMThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Minneapolis, MN (KMPX), 00:00Z
0.6 hours before the tornado, 223 km from the path. August 19, 2017.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -140 J/kg
- Surface CAPE
- 817 J/kg
- Mixed-layer LCL
- 1494 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 7.2 K/km
The surface observations
Worthington (OTG), 19 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Sioux Falls radar (KFSD), 74 km away, was scanning. The volume nearest the touchdown began at 00:35 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2017 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are
The other tornadoes of August 18, 2017
7 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 18 | 5:40 PM EDT | EF0 | Indian River, FL | 0.2 | 20 | |||
| August 18 | 6:29 PM EDT | EF0 | Brevard, FL | 0.4 | 15 | $8,000 | ||
| August 18 | 7:26 PM CDT | EF1 | Nobles, MN | 3.0 | 100 | $500,000 | ||
| August 18 | 7:47 PM CDT | EF1 | Osceola, IA | 1.6 | 100 | |||
| August 18 | 7:47 PM CDT | EF1 | Nobles, MN | 1.6 | 100 | |||
| August 18 | 8:07 PM CDT | EF2 | Osceola, IA | 5.1 | 250 | $300,000 | ||
| August 18 | 9:21 PM CDT | EF0 | Cherokee, IA | 0.8 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.